Hail, Polk
- When
- December 4, 8:00 PM CST
- Where
- Polk County, 3.99 mi ENE of Rocky
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.610, -94.310
One inch hail was reported at Quad B Farm west of Mena.
Widespread appreciable rain was something Arkansas had not experienced for awhile. It was the driest fall (September, October, and November) on record in parts of the state, and drought conditions were worsening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Widespread appreciable rain was something Arkansas had not experienced for awhile. It was the driest fall (September, October, and November) on record in parts of the state, and drought conditions were worsening. Fortunately, a storm system and cold front from the Plains brought welcome downpours on December 4th.
Ahead of the front, a line of showers and thunderstorms moved through the region during the evening. A large part of the state received a half to an inch and a half of rain. Isolated storms became severe. Quarter size hail was reported a few miles west of Mena (Polk County). Trees were snapped and a well house was destroyed near Lonsdale (Saline County). Trees were downed and roof damage occurred in west Little Rock (Pulaski County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 4, 5:55 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion...Update National Weather Service Little Rock AR 555 PM CST Mon Dec 4 2017 .Aviation... Overall VFR ceilings with patchy areas of MVFR ceilings will be seen this evening and into the overnight. A cold front and upper system will move through AR and develop scattered showers and isolated thunderstorms that will affect all Taf sites. MVFR conditions are expected with the convection. A low level jet has set up and low level win shear maybe encountered at all Tafs. Winds ahead of the cold front will be south at 10 to 20 mph, then switch to the west to northwest at 10 to 20 mph. Toward Tuesday morning, the convection will push southeast, and end from northwest to central, then gradually south of all Taf sites. Ceilings will also thin and lift gradually from the northwest behind the cold front. (59) && .Prev Discussion.../ Issued 300 PM CST Mon Dec 4 2017/ .SHORT TERM...Tonight Through Wednesday Breezy south winds brought abundant low lvl moisture/clouds into AR today. Sctd showers affected parts of AR this mrng and into the aftn hrs as a weak upr lvl impulse moved thru the area. Temps were not warming as fast this aftn due to the low clouds, with most areas in the 60s. Clouds were starting to break up some acrs S AR, where readings had warmed into the lower/mid 70s. Meanwhile, Sfc dewpoints were climbing into the lower/mid 60s acrs Wrn and Central AR. All of this is occurring ahead of a strong CDFNT that wl move thru AR tngt and early on Tue. At mid aftn, the bndry was located fm WRN MO, back into NW OK. The Hi-Res model data rmn consistent with our current thinking regarding timing to the front thru the FA. Sctd to numerous SHRA/TSRA wl accompany the fnt tngt. With a high shear/low CAPE environment in place, some strong/svr storms cannot be ruled out tngt, mainly acrs the Wrn half of AR. Damaging winds wl be the main concern, along with large hail and perhaps an isolated tornado or two. Once the front passed thru the FA tngt into TUe, look for a shift to NW winds, ushering in much colder air. By Wed, the assocd high pres rdg wl shift just S of AR, with light west winds returning. This wl allow airmass to modify a bit, but temps wl stay just below seasonal norms. && .LONG TERM...Wednesday Night Through Monday Long term will see quite the amplified upper air pattern with below normal temperatures throughout the entire long term. The long term model blend seems to be running a bit warm and seems to be too heavily influenced by climatology...however with the pattern so significantly amplified I do believe the model blend is not handling this strong push of Arctic air well at all...therefore did trend temps a lower than model blend. Thursday into Friday an upper low will swing through the region and bring a reinforcing shot of cold air as a cold front pushes south into the state. With very limited moisture in place, no precipitation is expected with the passage of this front. Previous runs of the GFS have the potential for some snow flurries Thursday night into Friday morning, the 12Z GFS has backed off on this solution and has moved more in line with the ECMWF. That said...Friday night a vort max will swing through northern Arkansas...and despite limited moisture I would not be surprised to see some light flurries. The ECMWF is a bit more excited about this solution than the GFS...however the GFS is fairly similar in timing of this system...it just keeps the "best" moisture to the north of Arkansas. Having been burned by a similar set up in the past...will lean more towards the ECMWF solution and added POPs/mention of snow into the forecast Friday night. && .LZK Watches/Warnings/Advisories...NONE. && Short Term...44 / Long Term...65
Hazardous Weather Outlook...Update National Weather Service Little Rock AR 745 PM CST Mon Dec 4 2017 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051100- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 745 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This Evening and Tonight A cold front will move through the state this evening and tonight. Showers and thunderstorms are expected ahead of and along the front. The overall severe storm risk has been lowered by the Storm Prediction Center to Marginal for the possible development of strong to severe storms for much of Arkansas. The main threat of any severe storm will be damaging winds. Some possible hail could also be seen, and the tornado threat is not zero. Overall, any severe storm threat is forecast to be isolated and low. Toward Tuesday morning, any remaining storms will be pushing to southeast Arkansas and weakening. Winds across the area will increase out of the south ahead of the front with strong northwesterly winds expected immediately in its wake. .DAYS TWO THROUGH SEVEN...Tuesday Through Sunday Scattered showers with isolated thunderstorms are expected to be moving southeast out of the state in the morning. Then, colder weather will prevail Tuesday through Sunday. A low pressure system will drag a cold front into the region late Thursday or early Friday. Winds around the system could be gusty, and humidity will be low. These conditions could allow for increased wildfire danger in much of the state by late in the week and into the weekend. .Spotter Information Statement... Spotter activation is not anticipated at this time due to the isolated nature of any severe storm threat. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 67/57/59
Special Weather Statement
National Weather Service Little Rock AR
508 PM CST MON DEC 4 2017
ARZ041-042-054-042345-
Hot Spring AR-Garland AR-Montgomery AR-
508 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARLAND...WESTERN
HOT SPRING AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 545 PM CST...
At 508 PM CST, Doppler radar was tracking a strong thunderstorm near
Glenwood, or 10 miles south of Mount Ida, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Glenwood... Meyers...
Bonnerdale... Crystal Springs Landing...
Welsh... Pearcy...
Crystal Springs... Caddo Gap...
Royal... Sunshine...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3457 9343 3451 9324 3436 9326 3434 9357
3434 9362 3435 9365 3442 9366
TIME...MOT...LOC 2308Z 246DEG 32KT 3440 9356
CooperSpecial Weather Statement
National Weather Service Little Rock AR
637 PM CST MON DEC 4 2017
ARZ053-054-050115-
Hot Spring AR-Clark AR-
637 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK AND SOUTH
CENTRAL HOT SPRING COUNTIES UNTIL 715 PM CST...
At 637 PM CST, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arkadelphia... Caddo Valley...
Gum Springs in Clark County... DeGray Lake State Park...
Donaldson... Friendship...
Lower Lake Recreation Area... De Roche...
Midway in Hot Spring County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3405 9314 3409 9320 3414 9324 3436 9304
3429 9292 3417 9285
TIME...MOT...LOC 0037Z 228DEG 24KT 3414 9314
CooperSpecial Weather Statement
National Weather Service Little Rock AR
643 PM CST MON DEC 4 2017
ARZ030-037-050130-
Scott AR-Logan AR-
643 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND
NORTHEASTERN SCOTT COUNTIES UNTIL 730 PM CST...
At 642 PM CST, Doppler radar was tracking a strong thunderstorm over
Huntington, or 16 miles northwest of Waldron, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Booneville... Mansfield...
Cardiff... Echo...
Barber... Lucas...
Chismville... Carolan...
Grayson... Glendale in Logan County...
Ione... Elm Park...
Liberty...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3507 9422 3508 9422 3508 9420 3509 9418
3510 9414 3514 9414 3514 9403 3523 9403
3523 9392 3526 9392 3511 9382 3492 9390
3497 9423 3506 9423 3506 9425 3507 9425
TIME...MOT...LOC 0042Z 264DEG 30KT 3507 9429
CooperSpecial Weather Statement
National Weather Service Little Rock AR
735 PM CST MON DEC 4 2017
ARZ037-038-040-041-050215-
Polk AR-Scott AR-Yell AR-Montgomery AR-
735 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...SOUTHWESTERN YELL...POLK
AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 815 PM CST...
At 735 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gravelly to 17 miles northwest of Broken
Bow. Movement was east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Mena... Waldron...
Wickes... Hatfield...
Oden... Vandervoort...
Beauchamp... Cardiff...
Mountain Fork... Muddy Creek WMA...
Opal... Cossatot River State Park...
Gravelly... Polk County Fairgrounds...
Mena Intermountain Airport... Mccauley...
Shady... Oliver...
Hartley... Morgan Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3493 9445 3494 9439 3496 9437 3495 9434
3496 9426 3497 9423 3500 9423 3489 9333
3435 9414 3436 9425 3428 9426 3427 9447
TIME...MOT...LOC 0135Z 269DEG 16KT 3486 9377 3416 9499
CooperSpecial Weather Statement
National Weather Service Little Rock AR
742 PM CST MON DEC 4 2017
ARZ004-005-012-013-021>023-030-038-050230-
Pope AR-Baxter AR-Marion AR-Searcy AR-Johnson AR-Newton AR-
Van Buren AR-Logan AR-Yell AR-
742 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...SOUTHEASTERN
JOHNSON...SOUTHEASTERN NEWTON...SEARCY...SOUTHEASTERN MARION...
NORTHWESTERN VAN BUREN...SOUTHEASTERN BAXTER...NORTH CENTRAL YELL AND
POPE COUNTIES UNTIL 830 PM CST...
At 742 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Maumee to near Midway in Logan County.
Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Russellville... Marshall...
Dardanelle... Pottsville...
Lamar... Dover...
London... Knoxville...
Hector... Marsena...
Lake Dardanelle State Park... Evening Star...
Witts Spring... Duff...
Moore... Dabney...
Point Peter... Herron...
Maumee... Advance...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3617 9216 3617 9221 3613 9221 3613 9220
3606 9227 3606 9231 3603 9231 3597 9236
3597 9241 3592 9242 3517 9316 3515 9367
3613 9271 3620 9216
TIME...MOT...LOC 0142Z 263DEG 30KT 3608 9271 3522 9356
CooperSpecial Weather Statement
National Weather Service Little Rock AR
746 PM CST MON DEC 4 2017
ARZ030-038-050230-
Logan AR-Yell AR-
746 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOGAN AND WESTERN
YELL COUNTIES UNTIL 830 PM CST...
At 745 PM CST, Doppler radar was tracking a strong thunderstorm over
Stonehouse Recreation Area, or 15 miles southeast of Booneville,
moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Danville... Ola...
Blue Mountain... Stonehouse Recreation Area...
Fourche Valley... Mount Magazine...
Plainview in Yell County... Petit Jean River WMA...
Mosley... Belleville...
Havana... Corinth...
Ranger... Wing...
Kingston... Rover...
Blue Ball... Sunlight Bay Park...
Spring Lake Campground... Macedonia in Yell County...
LAT...LON 3517 9371 3519 9314 3487 9333 3492 9371
3502 9371 3502 9372
TIME...MOT...LOC 0145Z 267DEG 30KT 3504 9367
CooperThe Western Arkansas radar (KSRX), 76 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
One inch hail was reported at Quad B Farm west of Mena.
This is a delayed report. Received a report of several trees snapped and a well house blown over near Lonsdale in northern Saline county.
Amateur radio operators reported trees and power lines downed on Kanis Rd. in west Little rock. There are reports of roof damage in the same area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728934, 728937, 728939.